BRIAN K. PHELAN, M.D.
Heparin-associated thrombocytopenia is a recognized syndrome characterized by persistent thrombocytopenia after heparin administration and the occurrence of arterial thrombosis ( 1 ). The following case report shows that the thromboembolic complications can occur with normal absolute platelet counts as well.
A 64-year-old woman had intra-aortic balloon insertion and right coronary angioplasty for unstable angina with a 90% right coronary artery occlusion. A nontransmural inferior infarction occurred after angioplasty. The patient had a superior mesenteric artery embolus requiring continuous-infusion heparin, 1000 U/h, as a result of the balloon pump. A massive transmural extension of her previous infarct occurred on day 7
BRIAN K. PHELAN. Heparin-Associated Thrombosis Without Thrombocytopenia. Ann Intern Med. 1983;99:637–638. doi: 10.7326/0003-4819-99-5-637
Download citation file:
Published: Ann Intern Med. 1983;99(5):637-638.
Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use